Display Settings:

Format

Send to:

Choose Destination
J Clin Psychiatry. 1990 Oct;51(10):430-3.

Psychotropic medication and priapism: a comprehensive review.

Author information

  • 1Department of Psychiatry, University of Florida, Gainesville.

Abstract

Numerous reports have emphasized the association between priapism and the ingestion of psychotropic medication. Clinicians are becoming increasingly aware of this association and its subsequent severe morbidity. Review of the literature reveals that medications possessing alpha-adrenergic blocking properties are most frequently associated with priapism. These medications include trazodone, several antipsychotics, and the antihypertensive agent, prazosin. Awareness of these associations and an appreciation of potentially serious consequences of this disorder may assist clinicians in choosing psychotropic agents that minimize the risk of developing priapism. It is essential that patients who are to receive psychotropic medications be forewarned about priapism. In addition, patients should be questioned concerning prior occurrence of prolonged erections, since a past history of delayed detumescence is present in approximately 50% of subsequent cases of priapism.

PMID:
2211542
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk